A: IPL can increase photosensitivity immediately after treatment, but not four months later. We always advise avoiding the sun and being diligent about applying broad-spectrum sunscreen and protective clothing following treatment. Perhaps your sunscreen only provided UVB protection, as the SFP number only refers to UVB protection. For best coverage, the sunscreen label should state both UVA and UVB coverage. I doubt the IPL had much to do with your increase in brown spots, though. Brown spots can appear after sun exposure whether you’ve had an IPL treatment or not. Perhaps there is another reason, for example, certain medications can cause photosensitivity like tetracycline or sulfur antibiotics. While it may be unrealistic to avoid the sun entirely, being very diligent about reapplying sunscreen every few hours, making sure your sunscreen blocks both UVA and UVB rays, making sure not to stay in the sun for too long, and wearing hats and protective clothing when you know you’ll be in the sun for a while will all help to reduce the occurrences of brown spots. With good protection, those spots may fade completely. If not, I suggest you visit your dermatologist for evaluation.